Arkansas, 2003

Hail in Arkansas, April 24, 2003

April 24, 2003 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 24, 2:35 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 2:35 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION...AMENDED FOR PRELIMINARY NUMBERS
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 PM CDT THU APR 24 2003

NOT MUCH TIME TO TALK TODAY...SO I WILL MAKE THIS QUICK.

BIGGEST CONCERN TONIGHT IS SEVERE WEATHER...ESPECIALLY TORNADO
POTENTIAL. GREATEST THREAT WILL BE FROM THE I-30 / US 67-167
CORRIDOR ON EAST TOWARD THE MISSISSIPPI RIVER. WILL ADDRESS THESE
ISSUES ACCORDINGLY IN THE ZONES.

ONCE THE DRYLINE MOVES THROUGH...RAIN CHANCES WILL DECREASE. DUE TO
PROXIMITY OF UPPER LOW...STILL A POSSIBILITY OF SOME ISOLATED TSRA
OVER THE NORTH TOMORROW...SO LEFT SLIGHT CHANCE POPS IN THOSE AREAS.

THINGS DRY OUT FRIDAY NIGHT...AS THE COLD FRONT EXITS THE FORECAST
AREA. WEEKEND LOOKS FAIRLY TOLERABLE AS HIGH PRESSURE BRIEFLY BUILDS
IN AND THE FRONT MOVES SOUTH AND STALLS.

STILL LOOKING AT FRONT BACKING NORTH EARLY NEXT WEEK...WITH ANOTHER
COLD FRONT APPROACHING FROM THE NORTH. BASICALLY LEFT THE EXTENDED
AS IS...THOUGH CONFIDENCE CONTINUES TO BE LESS THAN STELLAR.

PRELIMINARY ISC GRIDS HAVE BEEN SENT...THOUGH THEY ARE SUBJECT TO
LAST MINUTE REVISIONS. DISCUSSION WILL BE UPDATED LATER TO INCLUDE
PRELIMINARY NUMBERS.

FCSTID =   57
HRO   50  65  47  71 /  50  20  10   5
LIT   56  75  52  74 /  60  10  10   5
HOT   55  74  53  74 /  60  10  10   5
PBF   58  75  53  75 /  60  10  10   5

.LZK...NONE.

57
Hazardous weather outlook, Apr 24, 6:15 PM CST, 2 hours 40 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
715 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE..TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND EASTERN
ARKANSAS THROUGH MIDNIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH THIS EVENING ACROSS ARKANSAS. THUNDERSTORMS MAY BE
ACCOMPANIED BY DAMAGING HAIL...DAMAGING WIND...AND TORNADOES. THE
SEVERE STORMS SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL REACH ARKANSAS ON MONDAY AND MAY STALL IN THE
AREA. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
THROUGH WEDNESDAY DUE TO THIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING IN MOST
OF ARKANSAS.

56

In the hours before

Local storm report, Apr 24, 5:29 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
629 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BRADFORD                  AR   .88 INCH HAIL
04/24/03   WHITE                          REPORTED BY HAM RADIO
                                          OPERATOR

28
Local storm report, Apr 24, 6:32 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
732 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    THIDA                     AR   .75 INCH HAIL
04/24/03   INDEPENDENCE                   REPORTED BY
                                          EMERGENCY MANAGEMENT

0605 PM    ASH FLAT                  AR   .75 INCH HAIL
04/24/03   SHARP                          REPORTED BY LAW
                                          ENFORCEMENT

0625 PM    2 W MOUNTAIN HOME         AR   1.75 INCH HAIL
04/24/03   BAXTER                         REPORTED BY LAW
                                          ENFORCEMENT

0625 PM    5 S MOUNTAIN HOME         AR   2.00 INCH HAIL
04/24/03   BAXTER                         REPORTED BY STORM
                                          SPOTTER

0630 PM    COTTER                    AR   .88 INCH HAIL
04/24/03   BAXTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0630 PM    GASSVILLE                 AR   .88 INCH HAIL
04/24/03   BAXTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0630 PM    MIDWAY                    AR   .88 INCH HAIL
04/24/03   BAXTER                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0631 PM    PEEL                      AR   WIND DAMAGE
04/24/03   MARION                         TREES DOWN AND MOBILE
                                          HOME DAMAGED. REPORTED
                                          BY LAW ENFORCEMENT

0649 PM    5 S MOUNTAIN HOME         AR   2.75 INCH HAIL
04/24/03   BAXTER                         REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Apr 24, 6:38 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
738 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    WHITEHALL                 AR   .75 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY
                                          STORM SPOTTER

0730 PM    OXFORD                    AR   1.00 INCH HAIL
04/24/03   IZARD                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, Apr 24, 6:52 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
752 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    OXFORD                    AR   TORNADO
04/24/03   IZARD                          BRIEF TORNADO
                                          TOUCHDOWN REPORTED
                                          BY SHERIFFS OFFICE.
                                          TREES BLOWN DOWN.

28
Local storm report, Apr 24, 7:50 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    FORDYCE                   AR   1.00 INCH HAIL
04/24/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT

0827 PM    10 SW STUTTGART           AR   .75 INCH HAIL
04/24/03   ARKANSAS                       REPORTED BY
                                          STORM SPOTTER

28
Local storm report, Apr 24, 8:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
955 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    5 S LOCUST BAYOU          AR   1.75 INCH HAIL
04/24/03   CALHOUN                        REPORTED BY LAW
                                          ENFORCEMENT

0845 PM    CALICO ROCK               AR   FLASH FLOODS
04/24/03   IZARD                          COUNTY ROAD 21 CLOSED
                                          BY FLOODING BETWEEN
                                          BROCKWELL AND CALICO
                                          ROCK. REPORTED BY LAW
                                          ENFORCEMENT

0903 PM    WATSON CHAPEL             AR   .88 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY HAM RADIO
                                          OPERATOR

0903 PM    DEWITT                    AR   WIND DAMAGE
04/24/03   ARKANSAS                       TREES DOWN AND POWER
                                          OUTAGES. REPORTED BY
                                          STORM SPOTTER

28

The radar

The Little Rock radar (KLZK), 70 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prairie

When
April 24, 8:55 PM CST
Where
Prairie County, 7 mi S of Slovak
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.550, -91.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350978.